×

zbMATH — the first resource for mathematics

Nonstationary tight wavelet frames. I: Bounded intervals. (English) Zbl 1067.42021
Summary: The notion of tight (wavelet) frames could be viewed as a generalization of orthonormal wavelets. By allowing redundancy, we gain the necessary flexibility to achieve such properties as “symmetry” for compactly supported wavelets and, more importantly, to be able to extend the classical theory of spline functions with arbitrary knots to a new theory of spline-wavelets that possess such important properties as local support and vanishing moments of order up to the same order of the associated B-splines. This paper is devoted to develop the mathematical foundation of a general theory of such tight frames of nonstationary wavelets on a bounded interval, with spline-wavelets on nested knot sequences of arbitrary non-degenerate knots, having an appropriate number of knots stacked at the end-points, as canonical examples. In the forthcoming paper [Ch. K. Chui, W. He and J. Stöckler, Appl. Comput. Harmon Anal. 18, No. 1, 25–66 (2005; Zbl 1067.42022)] we develop a parallel theory for the study of nonstationary tight frames on an unbounded interval, and particularly the real line, which precisely generalizes the recent work [Ch. K. Chui, W. He and J. Stöckler, Appl. Comput. Harmon. Anal. 13, No. 3, 224–262 (2002; Zbl 1016.42023)and I. Daubechies, B. Han, A. Ron and Z. Shen, Appl. Comput. Harmon. Anal. 14, No. 1, 1–46 (2003; Zbl 1035.42031)] from the shift-invariance setting to a general nonstationary theory. In this regard, it is important to point out that, in contrast to orthonormal wavelets, tight frames on a bounded interval, even for the stationary setting in general, cannot be easily constructed simply by using the tight frame generators for the real line in the two lastly cited paper, and introducing certain appropriate boundary functions. In other words, the general theories for tight frames on bounded and unbounded intervals are somewhat different, and the results in this paper cannot be easily derived from those of our forthcoming paper. The intent of this paper and the forthcoming one is to build a mathematical foundation for further future research in this direction. There are certainly many interesting unanswered questions, including those concerning minimum support, minimum cardinality of frame elements on each level, “symmetry”, and order of approximation of truncated frame series. In addition, generalization of our development to sibling frames already encounters the obstacle of achieving Bessel bounds to assure the frame structure.

MSC:
42C40 Nontrigonometric harmonic analysis involving wavelets and other special systems
42C15 General harmonic expansions, frames
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] de Boor, C., A practical guide to splines, (2002), Springer-Verlag Berlin
[2] de Boor, C.; Fix, G.J., Spline approximation by quasi-interpolants, J. approx. theory, 8, 19-45, (1973) · Zbl 0279.41008
[3] Chui, C.K., Multivariate splines, () · Zbl 0687.41018
[4] Chui, C.K., Wavelets: A mathematical tool for signal analysis, (1997), SIAM Philadelphia · Zbl 0903.94007
[5] Chui, C.K.; De Villiers, J.M., Spline-wavelets with arbitrary knots on a bounded interval: orthogonal decomposition and computational algorithms, Commun. appl. anal., 2, 4, 457-486, (1998) · Zbl 0903.65012
[6] Chui, C.K.; He, W., Compactly supported tight frames associated with refinable functions, Appl. comput. harmon. anal., 8, 293-319, (2000) · Zbl 0948.42022
[7] Chui, C.K.; He, W.; Stöckler, J., Compactly supported tight and sibling frames with maximum vanishing moments, Appl. comput. harmon. anal., 13, 224-262, (2002) · Zbl 1016.42023
[8] C.K. Chui, W. He, J. Stöckler, Nonstationary tight wavelet frames, II: unbounded intervals, Appl. Comput. Harmon. Anal., submitted for publication · Zbl 1067.42022
[9] Chui, C.K.; He, W.; Stöckler, J.; Sun, Q., Compactly supported tight affine frames with integer dilations and maximum vanishing moments, Adv. comput. math., 18, 159-187, (2003) · Zbl 1059.42022
[10] Chui, C.K.; Lian, J.A., Nonstationary wavelets and refinement sequences of nonuniform B-splines, (), 207-229 · Zbl 1024.42020
[11] Chui, C.K.; Stöckler, J., Recent development of spline-wavelet frames with compact support, (), 151-214 · Zbl 1083.42027
[12] Ciesielski, Z., The B-spline basis in a space of algebraic polynomials, Ukrainian math. J., 38, 311-315, (1986) · Zbl 0614.41013
[13] Ciesielski, Z.; Figiel, T., Spline bases in classical function spaces on compact C∞ manifolds, Stud. math., 76, 1-58, (1983), 96-136 · Zbl 0599.46041
[14] Cohen, A.; Daubechies, I.; Vial, P., Wavelets on the interval and fast wavelet transforms, Appl. comput. harmon. anal., 1, 1, 54-81, (1993) · Zbl 0795.42018
[15] Dahmen, W.; Micchelli, C.A., Banded matrices with banded inverses, II: locally finite decomposition of spline spaces, Constr. approx., 9, 263-281, (1993) · Zbl 0784.15005
[16] Daubechies, I., Orthonormal bases of compactly supported wavelets, Comm. pure appl. math., 41, 909-996, (1988) · Zbl 0644.42026
[17] Daubechies, I.; Guskov, I.; Sweldens, W., Commutation for irregular subdivision, Constr. approx., 17, 479-514, (2001) · Zbl 0994.42019
[18] Daubechies, I.; Han, B.; Ron, A.; Shen, Z.W., Framelets: MRA-based constructions of wavelet frames, Appl. comput. harmon. anal., 14, 1-46, (2003) · Zbl 1035.42031
[19] DeVore, R.A.; Lorentz, G.G., Constructive approximation, (1993), Springer-Verlag New York · Zbl 0797.41016
[20] H.W. Gould, Combinatorial Identities, Morgantown, WV, 1972 · Zbl 0241.05011
[21] B. Han, Q. Mo, Tight wavelet frames generated by three symmetric B-spline functions with high vanishing moments, preprint · Zbl 1040.42030
[22] Jetter, K.; Stöckler, J., An identity for multivariate Bernstein polynomials, Comput. aided geom. design, 20, 563-577, (2003) · Zbl 1069.41501
[23] K. Jetter, J. Stöckler, New polynomial preserving operators on simplices, Preprint 242, University of Dortmund, Dept. of Mathematics, November 2003
[24] R. Q. Jia, Approximation with scaled shift-invariant spaces by means of quasi-projection operators, in preparation
[25] Jüttler, B., The dual basis functions for the Bernstein polynomials, Adv. comput. math., 8, 345-352, (1998) · Zbl 0913.41004
[26] Q. Mo, Compactly supported symmetric MRA wavelet frames, Ph.D. thesis, Dept. of Mathematics and Statistical Sciences, University of Alberta, Edmonton, 2003
[27] Piegl, L.; Tiller, W., The NURBS book, (1997), Springer-Verlag Berlin/Heidelberg · Zbl 0868.68106
[28] Ron, A.; Shen, Z.W., Affine systems in L2(rd): the analysis of the analysis operator, J. funct. anal., 148, 2, 408-447, (1997)
[29] Ron, A.; Shen, Z.W., Affine systems in L2(rd): dual systems, J. Fourier anal. appl., 3, 617-637, (1997)
[30] Sablonnière, P.; Sbibih, D., Spline integral operators exact on polynomials, Approx. theory appl., 10, 56-73, (1994) · Zbl 0812.41004
[31] Schoenberg, I.J.; Curry, H.B., On Pólya frequency functions IV: the fundamental spline functions and their limits, J. anal. math., 17, 71-107, (1966) · Zbl 0146.08404
[32] Schumaker, L.L., Spline functions: basic theory, (1981), Wiley New York · Zbl 0449.41004
[33] Shadrin, A., The L∞-norm of the L2-spline projector is bounded independently of the knot sequence: A proof of de Boor’s conjecture, Acta math., 187, 59-137, (2001) · Zbl 0996.41006
[34] Wu, D.B., Dual bases of a Bernstein polynomial basis on simplices, Comput. aided geom. design, 10, 483-489, (1993) · Zbl 0804.41013
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.